A crystalline maculopathy is a result of the physical accumulation of refractile crystalline deposits in the superficial retina. The condition is typically bilateral. One possible cause of crystalline maculopathy is drug toxicity, where a small proportion of the drug does not remain dissolved in the blood stream and precipitates into the tissues. An orobronze (canthaxanthine) maculopathy occurs when the cumulative dose of the over-the –counter orally ingested skin tanning agent exceeds a critical level over a long period of time (usually years). The deposits are typically adjacent to the major vascular arcades and form a ring pattern around the macula. In addition to being used as a tanning agent, Canthaxanthine and beta-carotene may be clinically taken by the patient to avert phototoxicity, and low levels of canthaxanthine are used as a food additive.
Crystalline deposits in the retina may also be associated with:
– toxicity of other drugs like the antineoplastic agent tamoxifen, the inhaled anesthetic methoxyflurane and nitrofurantoin (antibiotic for urinary tract infections)
– systemic metabolic disorders such as oxalosis and cystinosis
– intravenous drug users who inject crushed tablets (talc retinopathy)
– inherited ocular diseases like Bietti’s crystalline retinopathy (a primary choroidal atrophy affecting visual function, together with corneal deposits)
– ocular degenerations such as hard macular drusen (see Age-related Macular Degeneration – Classification) and retinal telangiectasis (see Coats Disease).
Crystalline maculopathy due to orobronze (canthaxanthine) is generally asymptomatic, perhaps due to the deposits typically being clear of the foveal (avascular) zone.
Orobronze retinopathy leads to the deposition of tiny glistening yellow refractile bodies, in a ring shape at the posterior pole of both eyes. The extent of the fine deposits, often termed “gold dust”, can vary from a few scattered reflections to an intense yellow ring-shaped zone around the macula. Such variation may reflect a dose-dependency or variations in retinal / retinal pigment epithelium metabolism or both. Secondary vascular or inflammatory complications have not been reported, although at times the deposits may co-exist with other pathology.
A common retinal condition in association with canthaxanthine in high cumulative doses
The condition is usually considered innocuous although it should be monitored for any effect on the macula.
Talc retinopathy, Toxic retinopathy- sildenafil and tamoxifen, Toxic retinopathy –Chloroquine or hydroxychloroquine (plaquenil), Phenothiazine toxicity, Hard exudates (lipid), Age-related Macular Degeneration – Classification). See also list of associated conditions above.
In the presence of visual symptoms or a demonstrated deficit in visual performance, then the canthaxanthine medication dosage may be reduced or discontinued.
Annual review and evaluation may be indicated.
Usually considered innocuous and reversible. Studies have demonstrated a reduction in the number of crystals after cessation of the medication, although the process takes several years.
Orobronze retinopathy leads to the deposition of tiny glistening yellow dots, like “gold dust” in a ring shape at the posterior pole.